Over the summer, I had a brief bout of sleepless nights and dediced to give Unisom (doxylamine succinate) a try on June 26. I've never tried sleeping pills before, but I figured it couldn't hurt if I tried one. I popped one half of a pill (12.5 mg) and fell asleep that night, but woke up feeling drugged and I had some tinnitus. When I tried to fall asleep the next night, I couldn't - I noticed my foot would jerk briefly to the right as I was falling asleep.
Somehow I managed to sleep ok after that night for three nights in a row, until the insomnia returned again. I took one more 12.5 mg Unisom pill on July 3 and fell asleep ok for about 6 hrs. except for waking up twice in a startled state twice during the night. The next night, however I had muscle twitching in my legs and calves and my feet would jerk to the right, as they did a few nights before.
I had another run of sleepless nights and on July 6, decided to take what would be my last unisom tablet (12.5 mg again). I was twitching pretty badly and woke up with tightness in my chest/difficulty breathing for about 10-15 seconds. I threw the Unisom out and went to my PCP because I was twitching really badly, now not only in my legs and feet, but also my arms and shoulders. She told me to stop taking the Unisom and prescribed me some Ambien and told me to take it on an "as needed" basis and re-assured me I would not react the same way to this different kind of medicine as I had to the Unisom.
I had seven sleepless nights in a row after that last dose of Unisom, but I tried my darndest to not touch the Ambien because I was afraid of what it might do to me. I was twitching all the time and having brief jerks in my legs/feet when I was about to fall asleep. I took a magnesium/calcium supplement and the jerks did subside, but the twitching didn't. I somehow managed to get 2-8 hrs. of sleep each night over a two week period after this, but then the insomnia returned again during the last week of July/first week of August and on July 30, I decided to try the Ambien.
Mind you I only took it once and only took the recommended 5mg dosage. Immediately I noticed the twitching spreading to all over my body, including my neck, throat, face, tongue, cheeks, forehead, back, buttocks, eyes...anywhere and everywhere and it was stronger and more frequent than before. I told my doctor about this and she was clueless and referred me to a neurologist.
In the meantime, I started to develop a more frightening symptom, which I still have almost three weeks out after my one and only dose of ambien. Every time I try to rest or fall asleep, I am awakened by brief jerks of random body parts, including feet, legs, hands, fingers, abdomen, face, tongue, eyelids, and neck, to name a few. Some of these jerks are fairly strong and occasionally I'll get a tremor with them. In the first week off ambien, I couldn't sleep more than 2-3 hours at night and some nights not at all. I completely lost my ability to nap because of them. These jerking movements only happen when I'm drifting off to sleep and not at any other time and sometimes they can be quite strong, although usually, it just feels like a jolt.
I saw the neurologist and he said the drugs couldn't have done this to me since I only had four isolated small doses of me and blamed it on "anxiety." He said the jerking movements when I was trying to nod off to sleep at night were "periodic limb movement disorder" and he prescribed me with mirapex which he said should take care of these movements. From my understanding, PLMD only happens when you are asleep and not during the wake-sleep transition. This has been torture as it takes me HOURS to fall asleep at night and when I do, I wake up frequently and have to deal with the jerks again and again. To the best of my knowledge, these jerks do not happen when I am fast asleep. Could this really be PLMD or something else? I've searched and searched and searched online for hours and can't quite find anything that matches these symptoms, but it is making my life miserable and making me have suicidal thoughts as I can barely get through the day most days and I am afraid to go to sleep at night because of these jerks.View Thread
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.